In the largest single-center study,  published in Arthritis and Rheumatology, of patients with rheumatologic diseases who were prescribed modern cancer immunotherapy with what are called immune checkpoint inhibitors, only a minority of patients experienced a flare of their rheumatologic disease or immune-related side effects.

A retrospective medical record review was performed to identify all patients who received checkpoint inhibitor therapy at Mayo Clinic, Rochester between 2011 and 2016 (approximately 5,200 patients). Those with preexisting rheumatologic disease were identified using specific diagnostic codes.

The study included 16 patients (81% female, median age 68.5) with rheumatologic diseases — including rheumatoid arthritis (n=5), polymyalgia rheumatic (n=5), Sjogren’s syndrome (n=2), and systemic lupus erythematosus (n=2) — who were later diagnosed with cancer.

Seven patients were receiving immunosuppressive therapy or glucocorticoids for their rheumatologic disease upon initiation of a checkpoint inhibitor. The primary malignancies were melanoma (n=10), pulmonary (n=4), or hematologic (n=2). In most cases checkpoint inhibitors were offered only after failure of several other therapies.

After initiating cancer immunotherapy, immune-related adverse effects occurred in 6 patients, and all were treated successfully. The findings suggest that selected groups of patients with rheumatologic disease can safely receive potentially life-saving cancer treatments.

"Based on our observations, immune checkpoint inhibitor therapy should be considered in select patients with pre-existing rheumatologic disease," said senior author Dr. Uma Thanarajasingam, of the Mayo Clinic.

"However, there is an immediate and pressing need for prospective, and ideally multi-center trials to study rheumatic patients who go on to need immune checkpoint inhibitor therapy – both to better understand their safety profile in this under-studied patient group, as well as elucidate risk factors and biomarkers for the development of immune-related adverse effects," she added.